MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR - HIGH SPEED CURVED; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BUR - HIGH SPEED CURVED; BUR, EAR, NOSE AND THROAT
Model Number 1884068HS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/21/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis results not available; devices not returned for evaluation.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that 3 burs broke during the same procedure, and each broke at the "beginning of normal use" when the drill was activated.There was no patient impact.
 
Additional Manufacturer Narrative
Date of this report: 12/22/2016.Description of event problem: additional information received confirms that after the beginning of use the devices broke in two and fell onto the patient.They were successfully removed; there was no patient impact or injury.Device available for evaluation? yes.Return date: 01/25/2017.Date manufacturer received: 01/24/2017.Product evaluation: 3 un-sealed samples, part number 1884068hs, from lot number 0210995705 were received for analysis.Visually, the inner shaft broke on all 3 samples which would have resulted in the reported event.The breaks showed striations around the outside diameters and occurred approximately 5/8¿ from the distal face of the inner hubs.This break is typical of excess pressure applied to the bur during use and indicates metal to metal contact with the proximal end of the outer tube.At the distal end there was gouging of the head support area on the inner and outer assemblies which is also consistent with excess pressure.In support of this, the gouging of the inside diameter of the outer tubes was primarily on the irrigation side which is the opposite side of where pressure would be applied during use.The outside diameter of the inner tube shall be 0.112¿ / +-0.001¿ and the samples measure between 0.111¿ and 0.1115¿ near the break which is within specification.The inside diameter of the outer tube shall be 0.153¿ / +-0.001¿ and the samples measure between 0.153¿ and 0.154¿ in the distal support area (not in the gouged area) which is within specification.(b)(4).Method: actual device evaluated.Results: friction problem; fracture problem.Conclusion: use error caused or contributed to event.
 
Event or Problem Description
Additional information received confirms that after the beginning of use, the devices broke in two and fell onto the patient.They were successfully removed; there was no patient impact or injury.
 
Additional Manufacturer Narrative
Corrected information: no eval explain code.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BUR - HIGH SPEED CURVED
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr north
jacksonville FL 32216
MDR Report Key6260495
Report Number1045254-2017-00030
Device Sequence Number954789
Product Code EQJ
UDI-Device Identifier20681490692919
UDI-Public20681490692919
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/16/2024
Device Model Number1884068HS
Device Catalogue Number1884068HS
Device Lot Number0210995705
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/25/2017
Initial Date Received by Manufacturer 12/22/2016
Supplement Date Received by ManufacturerNot provided
01/24/2017
Initial Report FDA Received Date01/18/2017
Supplement Report FDA Received Date02/16/2017
09/28/2017
Patient Sequence Number1